Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 110, NWS Midland/Odessa, TX

May 29, 2016Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 29, 2016, 3:14 PM MDT for Eddy County, New Mexico. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2016, 3:14 PM MDT (21:14 UTC)
Expired
May 29, 2016, 3:23 PM MDT
In force
9 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 182 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:57 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1377 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-2.2

Open this sounding in Storm Lab

The text

As transmitted.

036 
WUUS54 KMAF 292114
SVRMAF
NMC015-292215-
/O.NEW.KMAF.SV.W.0110.160529T2114Z-160529T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
314 PM MDT SUN MAY 29 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EDDY COUNTY IN SOUTHEASTERN NEW MEXICO...

* UNTIL 415 PM MDT

* AT 313 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
  BRANTLEY LAKE STATE PARK...OR 10 MILES WEST OF CARLSBAD NORTH...
  MOVING EAST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  CARLSBAD...CARLSBAD NORTH...AVALON...LAKE AVALON...OTIS...BRANTLEY LAKE
  STATE PARK AND LIVING DESERT STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3242 10447 3252 10448 3270 10406 3231 10408
TIME...MOT...LOC 2113Z 254DEG 17KT 3246 10441 

HAIL...1.00IN
WIND...<50MPH
 
$$

05
1 follow-up statement
055 
WWUS54 KMAF 292123
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
323 PM MDT SUN MAY 29 2016

NMC015-292132-
/O.CAN.KMAF.SV.W.0110.000000T0000Z-160529T2215Z/
EDDY NM-
323 PM MDT SUN MAY 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL EDDY COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHEASTERN NEW MEXICO.

LAT...LON 3242 10447 3252 10448 3270 10406 3231 10408
TIME...MOT...LOC 2121Z 254DEG 17KT 3247 10436 

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:20 PM MDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 29, 1:20 PM MDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
220 PM CDT SUN MAY 29 2016

.DISCUSSION...
Broken to overcast skies have kept convection at bay so far, but
satellite and radar are showing developing showers in the
Guadalupe and Davis Mountains where clouds are more scattered,
beginning a round of thunderstorms across much of the area.
Dewpoints in the low to mid 60s will produce CAPE values in excess
of 4000 J/kg and combined with 0-6km shear of 35-50kts will ensure
some storms will be severe. The HRRR and local WRF indicate the
storm type will begin as discrete supercells possibly forming a
multicell line somewhere in the Permian Basin before pushing east
overnight. Large hail and even isolated tornadoes will be
possible so this situation will need to be closely monitored over
the next several hours especially given this is a holiday weekend.

Conditions set up much the same tomorrow with abundant low level
moisture and afternoon heating leading to a great deal of
instability. The one thing lacking will be an upper trigger so
convection tomorrow may not be quite as widespread as expected
today, though the severe threat will certainly exist. Storms are
expected to move fast enough that the flash flood threat will be
isolated to a few cells exhibiting deviant motion; however, a
linear complex today could produce enough rainfall to increase a
more widespread flash flood threat Wednesday.

Southwest upper flow will continue through Thursday thanks to a
very slow moving low currently over southern California. This will
continue the thunderstorm threat into Tuesday before a cold front
arrives Wednesday providing a more stable boundary layer and a
transition to weaker convection. The low will move east of the
area Thursday night and northerly flow will end rain chances for
the end of the week and into the weekend.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     64  85  64  86 /  60  50  40  40
Carlsbad                       63  93  63  94 /  20  20  20  10
Dryden                         69  88  68  89 /  50  40  40  30
Fort Stockton                  67  90  67  91 /  40  40  30  30
Guadalupe Pass                 62  84  63  86 /  10  20  20  10
Hobbs                          61  89  61  88 /  30  40  20  20
Marfa                          56  85  55  85 /  20  30  30  20
Midland Intl Airport           66  89  67  90 /  50  50  30  30
Odessa                         67  89  67  90 /  50  50  30  30
Wink                           67  93  66  94 /  30  40  20  20

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

29/10
Hazardous weather outlook, May 29, 2:18 PM MDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
318 PM CDT SUN MAY 29 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-302030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
318 PM CDT SUN MAY 29 2016 /218 PM MDT SUN MAY 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT FOR MUCH OF THE AREA.
THE BEST CHANCE OF STORMS WILL BE ACROSS THE PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS. SOME OF THESE STORMS MAY BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. THERE
WILL ALSO BE AN ISOLATED TORNADO THREAT AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL ALSO BE POSSIBLE MONDAY THROUGH WEDNESDAY.
SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

THERE IS A 70 PERCENT CHANCE OF SPOTTER ACTIVATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 29, 12:32 PM MDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
132 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             4 N HERMLEIGH           32.70N 100.76W
05/28/2016  E1.00 INCH       SCURRY             TX   STORM CHASER

            QUARTER SIZE HAIL AND FLOODING OF LOW LYING AREAS
            REPORTED ON FM 644 NORTH OF HERMLEIGH

0804 PM     HAIL             11 NW GAIL              32.88N 101.58W
05/28/2016  E0.88 INCH       BORDEN             TX   PUBLIC

0850 PM     HAIL             GAIL                    32.77N 101.45W
05/28/2016  E1.75 INCH       BORDEN             TX   LAW ENFORCEMENT

            REPORT FROM BORDEN COUNTY SHERIFFS OFFICE

0905 PM     HAIL             12 NNW MIDLAND          32.16N 102.16W
05/28/2016  E1.00 INCH       MARTIN             TX   PUBLIC

0905 PM     HAIL             12 NNW MIDLAND          32.16N 102.16W
05/28/2016  E1.00 INCH       MARTIN             TX   PUBLIC

            REPORTED VIA SOCIAL MEDIA

1035 PM     TSTM WND GST     2 SW SNYDER             32.69N 100.94W
05/28/2016  M61.00 MPH       SCURRY             TX   AWOS

            WINSTON FIELD AWOS MEASURED THUNDERSTORM WIND GUST OF 53
            KNOTS

1115 PM     FLASH FLOOD      2 S UNION               32.69N 101.00W
05/28/2016                   SCURRY             TX   FIRE DEPT/RESCUE

            CAR STRANDED IN 8 INCHES WATER CROSSING FM 1609. OTHER
            LOW WATER CROSSINGS NEAR SNYDER FLOODED.

&&

05
Special weather statement, May 29, 2:17 PM MDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
217 PM MDT SUN MAY 29 2016

NMZ028-292100-
EDDY COUNTY PLAINS NM-
217 PM MDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
300 PM MDT...

AT 216 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES WEST OF ARTESIA MUNICIPAL AIRPORT...OR 21 MILES WEST OF
ARTESIA...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. FURTHER STRENGTHENING IS POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
HOPE.

LAT...LON 3291 10484 3295 10452 3259 10456 3267 10484
TIME...MOT...LOC 2016Z 275DEG 16KT 3279 10478

05
Special weather statement, May 29, 2:30 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM MDT SUN MAY 29 2016

NMZ028-292115-
EDDY COUNTY PLAINS NM-
230 PM MDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EDDY COUNTY UNTIL
315 PM MDT...

AT 230 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF BRANTLEY LAKE STATE PARK...OR 15 MILES WEST OF
CARLSBAD...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. ADDITIONAL STRENGTHENING IS POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
CARLSBAD...SEVEN RIVERS...CAVERN CITY AIR TERMINAL...LAKEWOOD...BRANTLEY
LAKE STATE PARK...SEVEN RIVERS AIRPORT AND LIVING DESERT STATE PARK.

LAT...LON 3230 10460 3250 10469 3268 10438 3228 10420
TIME...MOT...LOC 2030Z 247DEG 12KT 3246 10450

05
Special weather statement, May 29, 2:50 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
350 PM CDT SUN MAY 29 2016

TXZ058-059-292130-
REEVES COUNTY AND UPPER TRANS PECOS TX-LOVING TX-
350 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CULBERSON...
NORTHWESTERN REEVES AND NORTHWESTERN LOVING COUNTIES UNTIL 430 PM
CDT...

AT 348 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES WEST OF ORLA...OR 30 MILES WEST OF MENTONE...MOVING EAST AT 15
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RED BLUFF RESERVOIR AND ORLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3162 10416 3185 10421 3199 10389 3165 10381
TIME...MOT...LOC 2048Z 249DEG 12KT 3178 10411

27
Special weather statement, May 29, 2:59 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
259 PM MDT SUN MAY 29 2016

NMZ028-292145-
EDDY COUNTY PLAINS NM-
259 PM MDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
345 PM MDT...

AT 258 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTHWEST OF ARTESIA MUNICIPAL AIRPORT...OR 16 MILES SOUTHWEST
OF ARTESIA...MOVING EAST AT 10 MPH. THIS STORM HAS PRODUCED MARBLE
SIZED HAIL NEAR HOPE.

HAIL UP TO DIME SIZE AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ARTESIA...ARTESIA MUNICIPAL AIRPORT...ATOKA...SEVEN RIVERS...HOPE AND
SEVEN RIVERS AIRPORT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHEASTERN NEW MEXICO.

LAT...LON 3265 10481 3287 10480 3287 10437 3249 10443
TIME...MOT...LOC 2058Z 288DEG 10KT 3274 10468

05

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:17 PM MDTSpecial Weather StatementMAFEddy43 min
May 29, 2:30 PM MDTSpecial Weather StatementMAFEddy45 min
May 29, 2:52 PM MDTAreal Flood AdvisoryMAFEddy3 hr
May 29, 2:59 PM MDTSpecial Weather StatementMAFEddy46 min
May 29, 3:29 PM MDTSpecial Weather StatementMAFEddy46 min
May 29, 3:43 PM MDTSpecial Weather StatementMAFEddy47 min
May 29, 4:23 PM MDTSevere Thunderstorm WarningMAFEddy37 min
May 29, 4:51 PM MDTSevere Thunderstorm WarningMAFEddy, Lea39 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.